Publications & Reports

Coding and classification of heroin overdose calls by MPDS dispatch software: Implications for bystander response with naloxone.

Dietze P, Crossin R, Scott D, Smith K, Wilson J, Burgess S, Lubman DI, Cantwell K
Behaviours and Health Risks Program, Burnet Institute, Melbourne, Victoria, Australia; Monash University, Victoria, Australia. Electronic address: [email protected]

Abstract

BACKGROUND AND AIMS: Take-home naloxone, a key response to heroin overdose, may be compromised by the way in which overdose cases are coded in EMS dispatch systems as call-takers direct callers at cardiac arrest events against using any medication. We examined the ways in which confirmed heroin overdose cases attended by ambulances are coded at dispatch to determine whether incorrect coding of overdoses as cardiac arrests may limit the use of take-home naloxone. METHODS: We conducted a retrospective analysis of coded ambulance clinical records collected in Victoria, Australia from 2012-2018. Counts of heroin overdose cases were examined by dispatch coding (heroin overdose, cardiac/respiratory arrest and ‘other’), along with age, sex, GCS and respiratory rate. Data were analysed using chi-square and Poisson regression for quarterly counts, adjusting for age, sex and patient GCS. RESULTS: A total of 5637 heroin overdose cases were attended over the period 2012-2018 (71.4% male, 36.4% aged under 35 years). Almost half (n = 2674, 47.4%) were coded as cardiac/respiratory arrest at dispatch, with 36.8% (n = 2075) coded as heroin overdose and 15.7% (n = 886) coded as other/unknown. DISCUSSION AND CONCLUSIONS: Almost half of the heroin overdoses were dispatched according to a protocol that would preclude the use of take-home naloxone prior to ambulance arrival and this changed little over the period in which take-home naloxone programs were operating in Victoria, Australia. EMS should move as quickly as possible to newer versions of dispatch systems that enable the use of naloxone in cases of obvious opioid overdose that may be classified as cardiac/respiratory arrest.

Link to publisher’s web site

Publication

  • Journal: Resuscitation
  • Published: 01/02/2021
  • Volume: 159
  • Pagination: 13-18

Author